Missouri, 2004

Flood in Missouri, November 24 to 26, 2004

November 24 to 26, 2004 · NWS EAX · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Nov 24, 3:25 AM CST, 2 hours 35 minutes earlier.

Area forecast discussion, Nov 24, 3:25 AM CST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
325 AM CST WED NOV 24 2004

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FOR ATCHISON COUNTY KS
AND THE GREATER KANSAS CITY AREA THROUGH 9 AM...

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FOR PORTIONS OF EAST
CENTRAL KANSAS THROUGH NORTH CENTRAL AND CENTRAL MISSOURI THROUGH 6
PM WEDNESDAY...

.DISCUSSION...

VIGOROUS SHORTWAVE TROUGH CURRENTLY OVER RED RIVER VALLEY WITH
ASSOCIATED SURFACE LOW DEEPENING OVER CENTRAL AR EARLY THIS MORNING.
STRONG MID LEVEL FRONTOGENESIS AHEAD OF THIS TROUGH ACROSS EASTERN
KS INTO NORTHERN/CENTRAL MISSOURI...COMBINED WITH RELATIVELY STEEP
MID-LEVEL LAPSE RATES EVIDENT ON 00Z KTOP SOUNDING HAS RESULTED IN
MULTIPLE BANDS OF HEAVY SNOW ACROSS WEST CENTRAL MO EARLY THIS
MORNING. ADDITIONALLY...JET STREAK ANALYZED BY RUC CURRENTLY
PROPAGATING ACROSS SOUTHWEST/WEST CENTRAL MO HAS ENHANCED
PRECIPITATION ALONG KS/MO BORDER REGION OVER THE LAST HOUR OR
SO...AS WELL AS RESULTED IN AN INCREASE IN LIGHTNING ACTIVITY WITHIN
BANDS. REFLECTIVITY CHARACTER ON RADAR AS WELL AS CALLS TO
SPOTTERS/LAW ENFORCEMENT INDICATE PRECIPITATION HAS NOW CHANGED OVER
TO SNOW ACROSS ALL BUT SOUTHEASTERN CWA...AND EXPECT THIS CHANGEOVER
TO OCCUR IN THIS AREA OVER THE NEXT HOUR OR SO.

ETA MODEL SEEMS TO HAVE REASONABLE HANDLE ON MASS FIELDS...AND HAVE
LEANED TOWARDS THIS SOLUTION THROUGH TODAY. AS SHORTWAVE
TROUGH CONTINUES TO LIFT NORTHEAST INTO MO TODAY...MID-LEVEL
FRONTOGENETICAL FORCING EXPECTED TO WEAKEN/SHIFT EAST THIS
MORNING...THUS EXPECT HEAVIEST SNOWFALL TO SHIFT SOUTH INTO
SOUTHEASTERN CWA ASSOCIATED WITH DEEP LAYER Q-VECTOR CONVERGENCE
RESULTING FROM APPROACHING SHORTWAVE. ALREADY SEEING THIS OCCUR ON
RADAR IMAGERY AS PRECIPITATION HAS INCREASED CONSIDERABLY ACROSS
SOUTHERN/CENTRAL MO OVER THE PAST COUPLE OF HOURS. EXPECT SNOWFALL
TO END ACROSS WESTERN CWA THIS MORNING...THEN EXIT EASTERN CWA BY
LATE AFTERNOON. GOING ADVISORIES STILL LOOK IN GOOD SHAPE.

CLEAR SKIES THIS EVENING WILL LIKELY ALLOW TEMPERATURES TO FALL
RAPIDLY THROUGH 06Z...BEFORE MID/HIGH CLOUDS BEGIN TO SPREAD INTO
WESTERN ASSOCIATED WITH WAA. HAVE LOWERED TEMPS INTO THE UPPER
TEENS/LOWER 20S ACROSS AREAS WHICH HAVE/ARE EXPECTED TO RECEIVE
SNOWFALL.

ONLY CHANGE PAST TONIGHT WAS TO ADD POPS TO FRIDAY NIGHT/SATURDAY
TIMEFRAME...AS ETA/GFS DIG SHORTWAVE TROUGH INTO REGION. FOR NOW
HAVE ADDED A RAIN/SNOW MIX...AS IT APPEARS TEMPERATURES WILL BE WARM
ENOUGH INITIALLY FOR LIQUID PRECIPITATION...CHANGING OVER TO SNOW AS
COLDER AIR FILTERS INTO REGION.

SEAMAN

&&

.PREV DISCUSSION...

940 PM TUE NOV 23...
HAVE OPTED TO GO WITH A WINTER WEATHER ADVISORY FOR KS METRO TO
LEAVENWORTH COUNTY KS FOR A MIX OF SLEET/RAIN/SNOW CHANGING TO SNOW.
SEE 845 PM DISCUSSION FOR ADDITIONAL INFO.

SNOW AMOUNTS ARE VERY TOUGH TO FORECAST DUE TO WARM GROUND AND
STREET TEMPERATURES. COULD RANGE THE GAMUT OF WET PAVEMENT TO AN
INCH OR TWO OF SLUSH. BUT TIMING OF EVENT ENDING AROUND MORNING RUSH
HOUR AND FIRST EVENT ON THE BUSIEST TRAVEL DAY JUSTIFIES AN
ADVISORY.

WILL UPDATE THE ZONE CODING AT BOTTOM OF PRODUCT LATER.

MJ

&&

.PREV DISCUSSION...
845 PM...
MAY NEED TO EXTEND WINTER WEATHER ADVISORY FURTHER NORTH TO INCLUDE
WEST CENTRAL MO(KC AREA)/EAST CENTRAL KS. DEFORMATION ZONE INITIALLY
SETTING UP FURTHER NORTH AS SEEN ON ENHANCED CLOUDS IN SATELLITE
LOOP. UPSTREAM RADAR DATA SHOWS BRIGHT BANDING OCCURRING OVER
CENTRAL KS WITH SLEET REPORTED. SO WE MAY GET SOME SLEET TO START
OFF WITH AROUND MIDNIGHT BEFORE CHANGING TO SNOW. 00Z ETA QPF AND
SNOW ALGORITHMS PROG FASTER COOLING OVER WEST CENTRAL MO WITH CHANGE
OVER TO SNOW OCCURRING SHORTLY AFTER MIDNIGHT. PRECIPITATION ALSO
ENDS FASTER OVER WEST CENTRAL MO...SHORTLY AFTER 12Z. ALSO NOTICED
COMMA HEAD FORMING FROM NORTHWEST TX INTO SOUTHWEST OK WHICH IS
INDEPENDENT OF ABOVE MENTIONED DEFORMATION FIELD...SO WE COULD END
UP SEEING THE NORTHERN DEFORMATION FIELD FALL APART BETWEEN 09Z-12Z
AS SOUTHERN COMMA HEAD DEVELOPS AND SPREADS NORTHEAST ACROSS
SOUTHEAST KS AND INTO SOUTHWEST/CENTRAL MO TOMORROW MORNING. THE
FRONTOGENETIC FIELDS FROM 850MB-650MB SUGGEST THIS MAY OCCUR. STAY
TUNED FOR POSSIBLE CHANGE TO ADVISORY.

MJ

&&

.PREV DISCUSSION...
348 PM...

MAIN FOCUS OF TODAYS FORECAST IS ON THE IMPENDING WINTER WEATHER AS
A LOW EJECTS OUT OF THE DESERT SOUTHWEST THROUGH THE LOWER MISSOURI
RIVER VALLEY TONIGHT AND TOMORROW. BOTH THE GFS AND ETA MODELS DID A
GOOD JOB OF INITIALIZING THE POSITION OF THE CUTOFF LOW IN THE
DESERT SOUTHWEST THIS MORNING. THE NEW WRINKLE FOR THE FORECAST IS
THAT BOTH THE GFS AND ETA HAVE TRENDED THE PATH OF THE STORM BACK TO
THE NORTH OVER THE PAST FEW (06Z...12Z...18Z) RUNS...BRINGING THE
HEAVIEST BAND OF SNOW WITH IT. DYNAMICS FOR THE SYSTEM CONTINUE TO
LOOK VERY GOOD. A COUPLED JET STRUCTURE LOOKS TO BE IN PLACE AS THE
CUTOFF LOW SWINGS THROUGH MISSOURI...OPENING INTO A SHORTWAVE.
LATEST SOUNDINGS HAVE COOLED JUST ENOUGH TO WARRANT ADJUSTING THE
TIMING OF THE INTRODUCTION OF A RAIN/SNOW MIX...BUT ONLY BY 3 HOURS
FOR THE SOUTHEASTERN HALF OF THE CWA. BY THE POST SUNRISE HOURS ANY
PRECIP FALLING FROM THE SKY WILL HAVE CONVERTED TO SNOW.

THE DIFFICULT PART FOR THIS FORECAST IS SNOW FALL ACCUMULATIONS AS
SEVERAL VARIABLES ARE FIGHTING AGAINST EACH OTHER. ABUNDANT MOISTURE
MIXED WITH THE STRONG DYNAMICS INCREASES THE POTENTIAL FOR HIGHER
TOTALS. BUT...THE COLD DRY AIR ADVECTING IN BEHIND THIS SYSTEM WILL
CUT INTO THE LENGTH OF PRECIP TIME...THUS PUSHING ACCUMULATIONS
DOWN. GOING BACK TO THE DEEP LAYER MOISTURE...THIS WOULD WORK
AGAINST ACCUMULATING SNOW AMOUNTS AS THE RATIO WILL BE MORE LIKE 1
TO 8 OR EVEN 1 TO 6. ADDITIONALLY...GROUND TEMPERATURES ARE STILL IN
THE 40S DUE TO A LACK OF SUFFICIENTLY COLD TEMPERATURES.
HOWEVER...SOME WEAK CSI IS EVIDENT ON THE CROSS SECTIONS FOR THE
EASTERN EDGE OF THE CWA FOR LOCATIONS SOUTH OF MACON. WITH THE
STRONG DYNAMICS...MOISTURE...AND SOME WEAK INSTABILITY THIS COULD
MAKE FOR SOME HEAVY BANDING OF SNOW ACROSS LOCATIONS FROM BUTLER
NORTHEAST THROUGH MOBERLY. THE TIMING FOR THESE HEAVIER BANDS OF
SNOW LOOKS BEST FOR THE 15Z/24 TO 18Z/24 TIME PERIOD...WITH IT
TAPERING OFF INTO THE AFTERNOON HOURS AS THE DEFORMATION ZONE SLIDES
EAST. ALL OF THIS HAS NECESSITATED EXPANDING OUR ADVISORY NORTH. THE
NEW ADVISORY AREA NOW AFFECT AREAS ALONG AND SOUTH OF A LINE RUNNING
FROM HILLSDALE KANSAS...TO HIGGINSVILLE MISSOURI...TO BRUNSWICK...
AND MACON. SNOW FALL ACCUMULATIONS HAVE BEEN ADJUSTED UP FOR THESE
AREAS TO REFLECT ACCUMULATIONS OF 2 TO 4 INCHES. AREAS TO THE NORTH
AND WEST OF THIS LINE CAN STILL EXPECT TO SEE SNOW...AND MIGHT EVEN
HAVE ACCUMULATIONS OF UP TO AN INCH...BUT EXPECTATIONS ARE THAT THE
MOISTURE AND BEST DYNAMICS WILL SHIFT EAST BEFORE MUCH ACCUMULATION
OCCURS.

THE 00Z MEDIUM RANGE MODELS SHOW SIGNIFICANT DIFFERENCES FROM
YESTERDAY IN HANDLING FEATURES WITHIN THE BROAD UPPER TROUGH TO
DEVELOP ACROSS THE CONUS. DID NOT WANT TO MAKE MAJOR CHANGES TO THE
EXTENDED FORECAST UNTIL SOME OF THE MODEL DISCONTINUITIES ARE IRONED
OUT. TEMPORARY RIDGING IS EXPECTED LATE THURSDAY INTO FRIDAY AHEAD
OF THE TROUGH DEVELOPING TO THE WEST...ALLOWING FOR A SLIGHT WARMING
TREND. A SHORTWAVE TROUGH IS THEN FORECAST TO BRING A SLIGHT CHANCE
OF PRECIPITATION ALONG WITH THE PASSAGE OF A SURFACE FRONT ON
FRIDAY. ANOTHER SHORTWAVE AND ASSOCIATED SURFACE FRONT IS TO MOVE
INTO THE AREA SUNDAY...BRINGING THE CHANCE FOR RAIN WITH A POSSIBLE
CHANGEOVER TO SNOW LATE SUNDAY INTO MONDAY.

CUTTER/STOFLET

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...WINTER WEATHER ADVISORY UNTIL 600 PM CST FOR KSZ057-060.

WINTER WEATHER ADVISORY UNTIL 9 AM CST FOR KSZ025-103>105.

MO...WINTER WEATHER ADVISORY UNTIL 600 PM CST FOR ZONES
MOZ025...MOZ032>033...MOZ038>040... MOZ043>046...MOZ053>054.

WINTER WEATHER ADVISORY UNTIL 9 AM CST FOR MOZ028-029-037.

WFO EAX
Hazardous weather outlook, Nov 24, 5:57 AM CST, 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
557 AM CST WED NOV 24 2004

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-251200-

...A WINTER WEATHER ADVISORY REMAINS IN EFFECT FOR THE KANSAS CITY
AREA THROUGH 9 AM...AND AREAS TO THE SOUTH AND EAST THROUGH 6 PM...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL CONTINUE TO FALL ACROSS AREAS ALONG AND SOUTH OF A KANSAS
CITY TO KIRKSVILLE LINE TODAY. THE HEAVIEST SNOWFALL TODAY IS
EXPECTED ALONG AND SOUTH OF A LINE FROM BUTLER TO CLINTON TO
MOBERLY...WHERE 3 TO 5 INCHES WILL BE POSSIBLE BY LATE THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SNOW WILL ONCE AGAIN BE POSSIBLE ACROSS THE REGION FRIDAY NIGHT INTO
THE DAY SATURDAY...AND AGAIN SUNDAY NIGHT INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE)
HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV.

SEAMAN

In the hours before

Local storm report, Nov 24, 3:07 AM CST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
307 AM CST WED NOV 24 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     SNOW             KANSAS CITY             39.12N 94.55W
11/24/2004  1.3 INCH         JACKSON            MO   BROADCAST MEDIA

0300 AM     SNOW             3 W LEAVENWORTH         39.32N 94.98W
11/24/2004  2.5 INCH         LEAVENWORTH        KS   BROADCAST MEDIA

&&

SCHMIT
Local storm report, Nov 24, 3:18 AM CST, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
318 AM CST WED NOV 24 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 AM     SNOW             BONNER SPRINGS          39.05N 94.88W
11/24/2004  2.0 INCH         WYANDOTTE          KS   FIRE DEPT/RESCUE

            AT THE KANSAS SPEEDWAY.

&&

SCHMIT
Local storm report, Nov 24, 4:04 AM CST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
404 AM CST WED NOV 24 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     SNOW             BLUE SPRINGS            39.02N 94.28W
11/24/2004  2.0 INCH         JACKSON            MO   NWS EMPLOYEE

&&

SCHMIT
Local storm report, Nov 24, 5:24 AM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
524 AM CST WED NOV 24 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 AM     HEAVY SNOW       WSW KIDDER              39.78N 94.11W
11/24/2004  5.0 INCH         CALDWELL           MO   TRAINED SPOTTER

&&

MS
Local storm report, Nov 24, 5:32 AM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
532 AM CST WED NOV 24 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 AM     SNOW             OLATHE                  38.89N 94.81W
11/24/2004  3.0 INCH         JOHNSON            KS   NWS EMPLOYEE

            SEVERAL LARGE TREE LIMBS DOWN.

&&

SCHMIT
Local storm report, Nov 24, 5:56 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
556 AM CST WED NOV 24 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 AM     SNOW             NORTH KANSAS CITY       39.14N 94.56W
11/24/2004  5.0 INCH         CLAY               MO   NWS EMPLOYEE

0555 AM     SNOW             CHILLICOTHE             39.79N 93.55W
11/24/2004  3.0 INCH         LIVINGSTON         MO   BROADCAST MEDIA

&&

SCHMIT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Henry

When
November 24, 6:00 AM CST to November 26, 6:00 AM CST
Where
Henry forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.385, -93.793 (the zone’s center; the record gives no point)

The South Grand River near Urich crested at 26.85 feet, or 2.85 feet above flood stage.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, November 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5427815.